A Post-Seizure Lesson: Be Your Own Best Medical Advocate
I have cerebral palsy. This is a neurological impairment that affects my motor skills and speech center. I have a speech impairment and use a powered wheelchair, as well as 16 hours of paid help provided by the state per 24 hours. I have several freelance writing jobs and my own set of chapbooks, which are small poetry books featuring several poems. I don’t take much medicine except for prescription strength allergy pills, gabapentin (as I have sleeping issues) and daily birth control, as well as occasionally things like Aleve and Excedrin migraine.
I’m usually pretty healthy and happy. I’m out a lot and active in my community and participate in various activities and committees. Imagine my surprise a few weeks ago when I had a seizure (or, apparently, six seizures although I don’t remember any of them).
All I remember is waking up in the hospital four days later and my parents were there, which was odd because they live six hours away. At first I thought this was some sort of dream. However, it turned out to be real.
Worse than waking up in a hospital having lost four days of your life to some black hole is realizing the hospital staff didn’t realize my allergies to plastic (which are very well documented in my medical chart). They could’ve killed me had I not woken up when I did. Not only were they not giving me my daily allergy medication– they used a foley catheter and foley catheters are plastic. Let’s just say a catheter is not something you want to be allergic to when it’s being used.
As if this experience were not bad enough, I came home on two new seizure medicines. Dilantin which I take three times a day and topamax which I take twice a day. I was weak from the seizures but that is to be expected. The weird thing was I couldn’t write or even have a conversation or do much except watch TV, which is very not me. I would have panic attacks whenever I slept or tried to. Doing any work was impossible. I couldn’t even type a sentence that made sense.
I went back to the doctor, but as he was on vacation I can only see the physician’s assistant, who I typically like. I was sure that my sleep deprivation was the cause of most my problems, but she said that clouded thinking was typical post-seizure and gave me another drug called trazodone to make me sleep better. She also wrote a letter to my boss to assure him that I would be back to full functionality soon.
That night I went to bed at 7:30 PM which I haven’t done since the second grade. I slept, although I still got up more than usual. Just when I thought things might be getting back to normal, although I still couldn’t write which was causing a bit of an emotional and financial panic on my part, my legs began to hurt. It felt like lightning was shooting up and down them. It’s important to note here that this is not normal for me. I’ve never had this kind of pain before.
I beat a rather rapid pace to my doctor’s rapid care clinic, even though that meant getting up at six o’clock in the morning. I’ve had issues with one of the rapid care physicians before when he called me “drug seeking” because I had a knee injury and wanted painkillers but didn’t have a regularly scheduled appointment. I was not pleased he was the one on duty. I explained my problem to him and he proceeded to blame it on my cerebral palsy, despite the fact that I’ve had cerebral palsy my entire life and never had this kind of pain before. I told him I thought it was the trazodone, but he said it could not be that and gave me a muscle relaxer called cyclobenzaprine.
Desperate as I was finally get some sleep I took the drug. It helped a little bit. The next day I saw my therapist. I was so emotionally overwhelmed I started crying in her office. I’m not a crier. In fact, I think my therapist has seen me cry twice, which is more than most people. I started telling her that I felt broken and I didn’t know who I was anymore and that I’d forgotten the word unexpectedly which I had known since I’d been seven.
She asked what I was on for seizures, got her computer and looked up Topamax, which according to the National Institute of Health (NIH) had it all the possible side effects I had. Then she told me about some of her other patients who had taken the same drug and ended up bald, agoraphobic, quitting their jobs, or quitting school. None of which are on my agenda.
I left her office determined not to take the drug again but decided it was better to call the doctor on call and inform him of my decision than to just stop without telling anyone. Unfortunately, the doctor on call was the same physician I talked to in rapid care earlier that week. I had to call twice to get him to respond. Then he asked me if I was capable of reading the side effects of a medication and insinuated that I needed psychiatric medication because I wasn’t going to take this one that had been prescribed.
Excuse me, it’s my job to read and write things. Sometimes I even get paid to write reviews. I think I can handle reading a side effect list. Also, for his information, I’ve never been prescribed psychiatric medication. No one has even suggested I needed one.
My advice to all you ladies reading this article is you know your body better than anyone, even if they have an M.D. after their name. If you know something going on with you find a physician who believes you. If at first you don’t succeed, keep trying. There are good doctors out there sometimes it just takes a while to find them. Your body and your mind will thank you for the effort.
One last note about me, I’ve been off Topamax for two doses now and am feeling amazingly better. I answered the door today and wasn’t scared. My legs hardly hurt anymore. I am clearheaded. I can have a conversation. I even felt well enough to write this article. But I do have an appointment with my regular doctor on Monday to discuss things. Even though I know that whatever he says I’m not going back on Topamax he might have some suggestions for a replacement medicine, which I am open to.